Indiana, 2018Flood in Indiana, February 22, 2018
February 22, 2018 · NWS IND · 1 event in 1 county or zone
Unseasonably high amounts of moisture flowed into central Indiana from the southwest and south during the latter part of February. At times during the period of February 19th to the 24th, the precipitable water values (a measure of moisture in the atmosphere) reached record levels for February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably high amounts of moisture flowed into central Indiana from the southwest and south during the latter part of February. At times during the period of February 19th to the 24th, the precipitable water values (a measure of moisture in the atmosphere) reached record levels for February.
Heavy rainfall fell early in the week (February 19/20) across northern sections of central Indiana. The second round of heavy rain on the 24th fell across southern sections of the area. In all, 7-day totals ending the morning of February 25th were from 3 to 6 inches across much of central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 22, 9:50 AM EST, 20 minutes earlier.
Area forecast discussion, Feb 22, 9:50 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
950 AM EST Thu Feb 22 2018
.UPDATE...
The NEAR TERM and AVIATION Sections has been updated below.
&&
.SYNOPSIS...
Issued at 415 AM EST Thu Feb 22 2018
Several upper waves of low pressure will lift northeast across
central Indiana late this week and this weekend. In addition, a
quasi-stationary front will meander over the Ohio Valley and
tropical moisture will continue to flow over the area. Finally, a
sharp upper trough will move over the Great Lakes late in the
weekend. This will force a cold front over central Indiana. The
combination of all these factors will bring several rounds of
widespread rains to the area through Saturday night. More flooding
will result, especially along area rivers and streams.
After that, high pressure will provide a brief dry period through
next Tuesday, but another frontal system will bring more chances of
rain in by the middle of next week.
Look for slightly above normal temperatures today with well above
normal temperatures by Friday.
&&
.NEAR TERM /This afternoon/...
Issued at 950 AM EST Thu Feb 22 2018
Surface analysis late this morning shows dirty high pressure in
place across the Great Lakes. A frontal boundary had departed to
the southeast...stretching across eastern Kentucky and eastern
Tennessee. Cool NE surface flow was in place across Central
Indiana....with temps mainly the mid 30s. GOES16 shows abundant
cloud cover remaining across the state...with moist SW flow still
in place aloft as evident on the water vapor imagery.
The GFS and NAM suggest that Indiana will be caught between upper
waves this afternoon. This lack of upper support should lead to a
brief period of dry weather this afternoon. Time height sections
indicate dry air within the mid and lower levels with saturation
remaining near the surface. Forecast soundings agree showing some
dry air also. Thus other than a few departing showers this
morning...have trended toward a dry forecast this afternoon.
Given the cool NE flow and plentiful cloud cover this
afternoon...trended highs at or below the forecast builder blend.
&&
.SHORT TERM /Tonight through Saturday night/...
Issued at 415 AM EST Thu Feb 22 2018
Widespread rain and flooding will be the main concerns for the late
week and weekend.
Models are in good agreement that a Tennessee Valley front will lift
north and become quasi-stationary over the Ohio Valley. In the
meantime several upper waves of low pressure will lift northeast
across central Indiana in the fast southwest flow aloft and tropical
flow will persist. Finally, a negatively-tilted trough will pivot
over the Great Lakes Saturday night and Sunday and push a cold front
through central Indiana. In addition, nocturnal low level jets will
be in play overnight tonight, Friday night and again Saturday night.
Precipitable water amounts will be around 300 percent of normal at
times, and especially Saturday night, and mainly along and south of
Interstate 70. Finally, the area will be within the right rear
quadrant of a strong upper Great Lakes upper jet. The synoptic
factors along with the deep moisture will result in widespread rain,
overnight tonight and Friday morning and Friday night through
Saturday night. Went with Categorical POPs overnight tonight and
Early Friday and again Friday night through Saturday night.
A Flood Watch will likely be needed in the next 12 to 24 hours for
areas mainly near and south of Interstate 70. Could see up to an
additional three inches of rain there through the weekend with inch
to an inch and a half additional north.
Good confidence in well above normal temperatures by Friday as low
level flow shifts back to the south.
&&
.LONG TERM /Sunday through Wednesday/...
Issued at 257 AM EST Thu Feb 22 2018
A much deserved break from the active weather regime of late will
dominate much of the extended as high pressure builds in behind
the departing front on Sunday.
Rain will be east of the forecast area by daybreak Sunday with
deep subsidence poised to overspread the region as the
aforementioned high builds into the Ohio Valley. The highly
amplified flow regime aloft across the country will relax as well
with the deeper moisture fetch shifting well south of the region.
Return flow will develop by midweek as the high drifts away to the
east. While differences exist with strength and track of the
developing surface wave amongst the extended models at this early
stage...consensus growing on low pressure tracking into the
region out of the central Plains Wednesday and Thursday bringing
rain into the forecast area.
Temperatures will remain mild with 50s quite common for highs
through the period as we wrap up February.
&&
.AVIATION /Discussion for the 221500Z IND TAF Update/...
IFR Conditions are expected to improved to MVFR or VFR CIGS this
afternoon. Slight daytime heating and mixing should allow CIGS to
increase in height to MVFR levels by late morning...with
improvement toward VFR CIGS for a few hours this afternoon as dry
air is suggested to be arriving.
As the next short wave arrives tonight...a return to MVFR or worse
conditions are expected.
Previous Discussion Below
/Discussion for 221200Z TAF Issuance/...
Issued at 538 AM EST Thu Feb 22 2018
Subtle improvements in ceilings later today before widespread
sub-IFR conditions return tonight.
The back edge of the steadier rain is moving through central
Indiana early this morning with pockets of lighter rain extending
back into central and southern Illinois. Will highlight the
potential for scattered light showers this morning with a VCSH
mention at all terminals through midday. Ceilings may hover near
IFR levels through the morning but the arrival of drier air aloft
should enable ceilings to rise this afternoon. Model soundings
show moisture remaining trapped beneath an inversion all day so
expect the primary ceiling to linger around 2kft into the evening.
Deeper moisture will advect into the region tonight ahead of a
surface wave riding along a frontal boundary set to track into the
region early Friday. High confidence in ceilings tumbling back to
sub-IFR levels mainly after 06Z as steadier rainfall returns into
central Indiana. Visibilities will drop as well to 2-3SM with
higher rainfall rates.
E/NE winds at 10-15kts will continue throughout the day
today...shifting to SE and diminishing below 10kts tonight and
early Friday. The arrival of a low level jet Friday morning will
bring an increasing threat for low level wind shear.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MK
NEAR TERM...Puma
SHORT TERM...MK
LONG TERM....Ryan
AVIATION...Ryan/JP
Hazardous weather outlook, Feb 22, 4:37 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
437 AM EST Thu Feb 22 2018
INZ021-028>031-035>049-051>057-060>065-067>072-231000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
437 AM EST Thu Feb 22 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Localized flooding will be ongoing. A wintry mix of
precipitation may briefly develop over far northern portions of
central Indiana early this morning...but no impacts are expected with
surface temperatures above freezing.
Hazards: Flooding of low lying areas.
Timing: Flooding will be ongoing through today and tonight. Any
wintry mix will occur prior to 7-8 am this morning.
Discussion: Moderate rain will continue across the area early this
morning before shifting east. Mainly dry weather is expected this
afternoon and evening before more widespread and locally heavier rain
returns late tonight as a frontal boundary lifts into the region.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Heavy rainfall will return at times for Friday and
especially Saturday and Saturday night. Ongoing flooding may become
significant as a result of this rainfall. Embedded thunderstorms are
possible Friday night through Sunday morning. A line of strong to
severe thunderstorms is possible late Saturday night with a cold
front...especially south of Interstate 70. Damaging winds will be the
primary threat.
Discussion: A slow moving front will interact with warm and moist
air from the Gulf of Mexico to bring rain to central Indiana. The
rain could be heavy at times with an additional 2 to 3 inches
expected with locally heavier amounts by Sunday. The heaviest
rainfall is expected to focus over southern portions of central
Indiana. Lowland flooding is expected, with the possibility of the
development of significant river flooding later this week as well.
A thin line of strong to severe thunderstorms is possible late
Saturday night ahead of a cold front.
After a few dry days...rain will return Wednesday as low pressure
moves into the region.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall totals over the next few
days.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Ryan
Flood, Vermillion
- When
- February 22, 10:10 AM EST to 12:00 PM EST
- Where
- Vermillion County, 0.92 mi E of Coyuga to 0.89 mi ENE of Coyuga
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.952, -87.453
State Road 234 was shut down due to flooding from heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, February 22 to 28, 20181 death · $2.3 million · 72 events
- Heavy Snow and Winter Weather in California, February 22 to 23, 20181 death · 3 events
- Heavy Snow and Winter Weather in Nevada, February 22, 20188 injured · 8 events
- Flash Flooding and Flooding in Indiana, February 22 to 28, 2018$50,000 · 14 events
- Winter Weather in South Dakota, February 22 to 23, 201818 events
- Flooding in Ohio, February 22 to 26, 2018$9,000 · 15 events
- Flash Flooding and Debris Flows in Hawaii, February 22 to 26, 2018$10,000 · 14 events
- Winter Weather in Iowa, February 22 to 23, 201811 events
- Winter Weather in Nebraska, February 22, 20189 events
- Heavy Snow in Wisconsin, February 22 to 23, 20188 events
- Winter Weather in Colorado, February 22 to 24, 20187 events
- Winter Storm in South Dakota, February 22 to 23, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742573.